Virginia, 2017

Flash Flood and Flood in Virginia, June 16 to 17, 2017

June 16 to 17, 2017 · NWS RNK · 3 events in 3 counties and zones

Evening convection redeveloped on the 16th with the Blue Ridge foothills and southside VA counties (Henry, Pittsylvania, Franklin and Halifax) once again receiving the bulk of the rainfall. 5 inches in a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Evening convection redeveloped on the 16th with the Blue Ridge foothills and southside VA counties (Henry, Pittsylvania, Franklin and Halifax) once again receiving the bulk of the rainfall. Rainfall was estimated by radar at 1 to 2.5 inches in a few hours. Several reports were received of flooding issues in the Bassett area north of Martinsville. Lesser amounts produced minor flooding in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 6:11 AM EST, 49 minutes earlier.

Area forecast discussion, Jun 16, 6:11 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
711 AM EDT Fri Jun 16 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the northwest this weekend with added
showers and storms likely into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM EDT Friday...

Slow moving mainly heavy rain producing convection persists over
parts of the east/southeast early this morning in association
with a weak residual wave aloft within low level easterly
convergence per the backdoor boundary nearby. Latest short term
guidance finally shifts this area to the northeast before
daybreak and gradually weakens, but might still be a few hours
given the degree of deep moisture across the east.

Otherwise expecting to see a brief break in showers into the
morning with the area under weak diffluence ahead of a shear
axis aloft just to the northwest, and the leftover boundary
across the east. Models continue to show best focus/convergence
over the western third initially this afternoon closer to the
upper trof and on the edge of cloud/shower axis as low level
southeast flow enhances. Then as instability increases farther
east appears a translation of convection could occur with
perhaps coverage merging with added shra/tsra heading north out
of the Carolinas. However some concern over the degree of
heating espcly east where will start with lots of clouds under
weak onshore flow. This could result in stronger more widespread
convection over the western half with more isolated nature
southeast where will take time to recover from deep convection
this morning.

Thus running pops closer to the latest SPC WRF and Cam ensemble
in showing likelys west to start the afternoon before filling in
across the region later in the day as the shear axis shifts east.
Again provided enough CAPE expect another pulse nature severe
threat for mainly wind but perhaps more of a hydro concern given
slow movement and very moist PWATS. Wont hoist any watches at
this point but could see the need for perhaps a short term
headline pending where better coverage develops later on.
Appears clouds and east/southeast flow in all except the far
west to hold temps down a bit more with some spots staying in
the 70s. Otherwise running with a blend of Mos with 80s Blue
Ridge east which is warmer than the Met or Euro mos at this
point.

Convection may again linger over the south and east into late
this evening given forecast instability and residual outflow
around. Appears most coverage may gradually shift south as the
upper trof axis drifts across and weakens but iffy. Therefore
keeping likely pops into early evening before cutting pops to
mainly chance across the eastern third after midnight. Lows
again quite muggy under very moist dewpoints with most only
dropping into the 60s at best.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 AM EDT Friday...

Not a lot of change heading into the weekend with deeper
moisture remaining stuck across the region into Saturday night
with weak diffluence lingering along the residual upper shear
axis espcly across eastern sections. However low level focus
looks to be more outflow driven Saturday afternoon while a
ribbon of very high PWATS lingers from the Blue Ridge east.
Heating of this moisture with instability actually forecast to
be higher that should again lead to at least bands of heavy
rain producing convection east Saturday and scattered coverage
west. Thus keeping likely pops east and chances west at this
point with highs mostly in the 80s.

Stronger upper trof along with an associated cold front will
approach from the northwest by Sunday allowing a slightly
stronger southwest flow aloft to take shape. Guidance a bit
faster now in bringing in some of the pre-frontal convection
into the far northeast late Sunday or Sunday night. This may
also actually help shift the lingering upper vort
lobe/convergence axis farther to the southeast Sunday afternoon
with more isolated to scattered convection across the region
before another upstream band arrives. Otherwise still quite warm
and muggy with highs perhaps warming Sunday afternoon in
response to less clouds/showers and increasing southwest flow,
which could push spots out east back close to 90.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 705 AM EDT Friday...

Fog remains patchy early this morning with lower IFR to LIFR
cigs more prevalent given areas of stratus around. However still
may see the valley locations vary between LIFR and MVFR in
patchy fog until mid morning. Low clouds a bit more tricky
espcly east where within weak easterly flow and near the
residual backdoor front. Still expecting erosion of this canopy
by mid to late morning, followed by building cumulus and finally
added shra/tsra from around 17z/1pm into at least early this
evening. Appears best chances will be across the mountains to
start before shifting east to KROA and points east of the Blue
Ridge during mid/late afternoon. This should again produce
periods of sub- VFR near/within storms so either kept either a
VCTS or prevailing mention at all sites, including a TEMPO group
for lower vsbys/cigs given expected widespread coverage.

Outside of thunderstroms winds will generally be light through
the period.

Expecting convection to slowly fade away again after midnight
leading to added low cigs in stratus as well as sub-VFR vsbys in
fog. This will be most prevalent in the valley locations such as
KLWB/KBCB and where any heavy rainfall again occurs.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday but not completely
free from a chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...KK
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 16, 3:03 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
403 AM EDT Fri Jun 16 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-170815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
403 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms will be possible through this
evening with damaging wind gusts the main threat. In addition, slow
moving heavy rain producing storms could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 1:31 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 AM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     FLOOD            5 SE CHATHAM            36.77N 79.32W
06/16/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            PITTSYLVANIA COUNTY 911 TWITTER ACCOUNT REPORTED HIGH
            WATER ON 5000 SNAKEPATH ROAD.

&&

LOCONTO
Special weather statement, Jun 16, 2:08 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 AM EDT FRI JUN 16 2017

VAZ034-035-045-160800-
Amherst-Campbell-Bedford-
308 AM EDT FRI JUN 16 2017

...AN AREA OF THUNDERSTORMS PRODUCING BRIEF DOWNPOURS WILL AFFECT
NORTH CENTRAL CAMPBELL...EAST CENTRAL BEDFORD...AND SOUTH CENTRAL
AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 303 AM EDT, thunderstorms were clustered over Forest, moving
northeast at 10 mph.

Doppler radar estimates one-hourly rainfall rates up to 1.25" with
these thunderstorms. Rainfall estimates this high may lead to
localized ponding of water and poor drainage flooding, especially in
areas that received torrential rains from thunderstorms Thursday
afternoon, as well as in the city of Lynchburg.

Locations impacted include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Goode.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

LAT...LON 3728 7936 3741 7944 3758 7909 3737 7898
TIME...MOT...LOC 0703Z 247DEG 9KT 3736 7931

Loconto
Local storm report, Jun 16, 2:25 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      2 NE RIDGEWAY           36.60N 79.85W
06/16/2017                   HENRY              VA   911 CALL CENTER

            HENRY COUNTY WARNING POINT INDICATES PULASKI ROAD IS
            CLOSED DUE TO HIGH WATER.

0315 AM     FLASH FLOOD      2 NE RIDGEWAY           36.60N 79.84W
06/16/2017                   HENRY              VA   911 CALL CENTER

            HIGH WATER ON PHOSPHO SPRINGS ROAD.

&&

LOCONTO
Local storm report, Jun 16, 6:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 AM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 S BLACKSBURG          37.15N 80.43W
06/15/2017                   MONTGOMERY         VA   NWS EMPLOYEE

            THUNDERSTORM WINDS CAUSED A TREE AND SEVERAL BRANCHES TO
            TOPPLE IN A BACK YARD ALONG CAMBRIA STREET. PEA SIZE HAIL
            WAS ALSO REPORTED AT THIS LOCATION.

&&

JMORROW

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Martinsville (C)

When
June 16, 7:00 AM EST to June 17, 7:00 AM EST
Where
Martinsville (C) County, Martinsville
Reported by
COOP Observer
Coordinates
36.680, -79.870

The 2.43 in 24-hours was the 7th highest June daily rainfall at the Martinsville COOP station (MARV2) , with nearly complete data back to 1930.

Flood, Tazewell

When
June 16, 5:50 PM EST to 8:50 PM EST
Where
Tazewell County, 1.3 mi ESE of Bluefield to 1.86 mi ESE of Bluefield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.240, -81.260

Reported urban flooding caused several streets to be flooded along Beaver Pond Creek. Rainfall was 1 to 1.25 inches according to radar estimates and nearby rain gages.

Flash Flood, Henry

When
June 16, 10:45 PM EST to June 17, 1:45 AM EST
Where
Henry County, 1.68 mi NE of Stones Store to 2.59 mi NNE of Bassett Forks
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.764, -80.055

A vehicle was submerged in water and one lane closed of the Route 220 bypass at the Stanleytown Elementary School as a result of flooding from Little Reed Creek. Water also rose to the level of basement window on a two-story home on Fairystone Parkway. Blackberry Creek was reported to be flooding along Blackberry Road, although the gauge on the creek was out of service. A large section of Route 58 was badly damaged as a hole six feet deep and 12 feet wide opened along the westbound lanes due to the heavy rain and runoff. A small stream runs under the highway at this location.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709370, 709376, 704660.